Indiana, 2023

Damaging Wind in Indiana, February 27, 2023

February 27, 2023 · NWS LOT · 2 events in 2 counties and zones

Scattered thunderstorms moved across northwest Indiana during the late morning of February 27th producing isolated wind damage and one funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northwest Indiana during the late morning of February 27th producing isolated wind damage and one funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 27, 8:31 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 27, 8:31 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
831 AM CST Mon Feb 27 2023

.MESOSCALE DISCUSSION...
Issued at 831 AM CST Mon Feb 27 2023

Warm front is rapidly lifting northward in response to vigorous warm
air advection in advance of approaching strong upper low. Ribbon of
middle-upper 50 dewpoints is quickly surging north into our southern
CWA. Modifying ILX's 12z RAOB accordingly suggests this boundary
layer parcels within this mid-upper 50 dewpoint air mass are slightly
unstable. In addition, strong mid-level cold air advection will
further support weak destabilization.

Some scattered convection has developed within this narrow sfc based
instability axis. While convection is racing northeastward, so too
is the rapidly destabilizing boundary layer. While the threat
appears low, given the very strong shear and forcing, will need to
closely monitor this convection over the next few hours over our
southern CWA. There does appear to be a short window this morning
when convection could pose a threat for damaging winds and perhaps
even a brief tornado.

-Izzi

&&

.SHORT TERM...
Issued at 136 AM CST Mon Feb 27 2023

Through Tuesday...

Moisture-channel and radar loops reveal a classic picture of a
deepening/maturing mid-latitude cyclone now hauling across the
Central Plains. Rapid northward moisture fluxes are ongoing, with
analyzed 1 inch PWATs now pushing across central Illinois. At the
leading edge of this anomalously deep moisture is a region of
impressively-steepened lapse rates in the 2-5 km layer. Have noted
quite the increase in lightning/GLM flashes over the past few
hours off to our west as intensifying leading frontogenetic
circulation is impinging on this reservoir of elevated
instability. Have expanded the initial mention for thunderstorms
and beefed chances up with this incipient band of forcing. Not
anticipating severe weather with this activity given effective
shear for elevated parcels above 850 mb generally less than 20
kts.

Widespread soaking--at times heavy--rainfall will intercept the
morning commute here as stronger forcing for ascent overspreads
the region amidst an airmass characterized by PWATs pushing
towards 1.3 inch which is quite impressive for this time of year
(easily running in near-record territory). As we've been messaging
over the last several days, while rain will fall heavily for a
period, and likely heavily enough to knock visibilities down under
a mile at times, the rapid forward motion of this system will
limit the window for this to just a few hours, limiting the
overall flash flood threat. Widespread rainfall amounts around
0.75-1.25 inches remain a good bet, and localized swaths in excess
of 2 inches certainly remain on the table resulting in ponding on
roadways and dips/low spots.

We continue to focus on the severe potential for this morning.
Have recently noted a "filling in" of the pencil thin line of
shallow/low-topped convection pushing our of Kansas and into
Missouri. Thus far, the reservoir of near-surface-based
instability is just keeping pace with the leading edge of this
shallow convection, and latest guidance suggest it will continue
to do so as activity pushes through central Illinois towards and
after daybreak. Steeper near-surface lapse rates will trail the
line, but it doesn't take a lot of low-level CAPE for issues to
arise in environments with kinematics as significant as this.
We'll be keeping an eye on upstream trends, and if the shallow
convective line continues to fill in, the severe threat would
commensurately increase into our area after daybreak.

Based on upstream steady-state timing and latest hires guidance
trends, the severe threat looks to inch its way into our
south/southwest locales after about 730 AM and then getting out
of the area entirely before noon. Main threat looks to be from
localized swaths of strong-damaging wind gusts, but favorable low-
level shear orientation and the presence of sufficient MLCINH
reductions would support a threat for a few brief embedded
mesovortex tornadoes. Main severe threat area appears along and
south of I-80, although it may extend as far north as
Chicago/central Cook county this morning. Some guidance has hinted
at a secondary line of convection materializing ahead of the 500
mb vort max late this morning/early afternoon. Not totally sure
about this, but a gusty wind threat would also materialize if this
activity develops given the steeper 0-3 km lapse rates which would
be in place by that time.

Wind gusts continue to look like they'll stay just under wind
advisory criteria (at least on a prevailing/widespread basis),
with a notable decrease this morning and afternoon as the surface
low moves overhead. Secondary and deeper cold advective regime
pushes into the region late this afternoon and evening, and that
continues to look like the period where more widespread 35 to 45
mph gusts will be favored along with sporadic gusts above 45 mph.
No Wind Advisory for this period given the localized/brief nature
of these stronger gusts right now.

After lingering spotty showers/drizzle end early this evening,
conditions will be quieter (but a bit breezy) into Tuesday
morning. Widespread stratus looks like it'll at least try to hang
on into Tuesday afternoon, so this may have an impact on high
temperatures. If clouds hang on longer, highs would struggle to
get much into the low-mid 40s.

Carlaw

&&

.LONG TERM...
Issued at 136 AM CST Mon Feb 27 2023

Tuesday night through Sunday...

The weak disturbance ahead of the approaching short wave trof
system appears to remain on track for Tues night into the early
morning hours Wed. The sfc Low pressure center is modeled to track
near the IL/WI border, possibly through south central WI
Wednesday, leading to p-type of rainfall across northern Illinois.
Left the NBM populated precip in place, did cut back a little on
the southern boundary of POPs just to form a better picture of
Chance Rain with surrounding neighbors. This wave should lift
northeast out of the region Wednesday by midday, while the upper
Low slides through the upper Midwest into the western Great Lakes.

Behind the exit of the Low pressure system, colder air will begin
to filter into the region for the second half of this work week.
While the colder air filters in place overhead, another wave
develops across the southern Mississippi River Valley, and lifts
northeast. However at this time, models keep the track well off
to the southeast with the northern fetch south of a roughly I-70
corridor from southern IL to central OH.

Looking at the end of the week, models are deepening a Low
pressure core in the desert sw as the jet stream takes a strong
dip. This system will be the next weather maker to impact the
region Friday through early Saturday morning. The upper level
500mb pattern tracks this system across the southern US into
Texas, ingesting a significant amount of moisture as this tracks
towards the southern Mississippi River Valley. Models are starting
to come to agreement on the upper level track of this system,
however the sfc track remains spread across the Ohio River Valley
through the Tennessee Valley. With the main track of this system
off to the southeast, anticipation of p-type would be in the form
of snow. However as mentioned a minute ago, the sfc spread remains
too large for exact location of the northern fetch of snowfall.
GFS and ECMWF have the furthest northward fetch at this time,
which would bring impacts to locations roughly southeast of the
I-55 corridor. The Canadian remains at large, with model track
still lingering in the northern Tennessee Valley.

High pressure seems to arrive behind the exiting system into next
weekend, returning dry weather back across the Midwest, while
slowly warming temperatures through the weekend.

Baker

&&

.AVIATION...
For the 12Z TAFs...

Main Concerns:

- IFR conditions this morning, with some LIFR early.

- More precipitation overspreads region through morning, some
  possible carry over into early afternoon across south terminals.

- Gusty e/ese winds through portion of the morning, before frontal
  passage changes winds to sw late morning through afternoon.

First wave of showers and storms moved through the region early
this morning, with another wave of precipitation tracking ne
through Illinois. Widespread IFR conditions, with some LIFR
ceilings currently observed across central Illinois will lift into
the northeast quadrant of Illinois over the next few hours. With
additional RA forecast this morning, expect ceilings to lift
slightly, however remaining IFR until passage of the frontal
boundary. Once the front moves through, expect MVFR ceilings to
prevail this afternoon and through the remainder of the period.
Some brief high IFR ceilings could occur overnight, however not
confident enough for duration to include.

Impactful winds will continue throughout the TAF period across the
region, as a strong jet pushes through the region. Winds this
morning will prevail from the e/ese, with gusts in excess of
25-30kts. After fropa, winds shift from the ssw for brief period
midday into the afternoon. Overnight, winds ramp back up from the
west, with gusts in excess of 33-38kts, before finally beginning
to diminish late tonight.

Baker

&&

.MARINE...
Issued at 510 AM CST Mon Feb 27 2023

Gale warning continues for the nearshore waters today, with gusts
expected to increase this morning. Still expecting winds to
diminish this afternoon as the surface low tracks overhead,
yielding likely a 6+ hour window in which gusts will fall below
gales before rapidly increasing after about 6-7 PM to 35 kt
westerly gales this evening.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until 3 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 27, 3:26 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
326 AM CST Mon Feb 27 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-280930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
326 AM CST Mon Feb 27 2023 /426 AM EST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Widespread rain with embedded thunderstorms will occur this morning.
Rainfall over saturated soils may lead to ponding in low-lying
areas and rises in river levels.

A fast-moving, narrow band of strong to severe thunderstorms with
damaging winds and even a brief tornado will be possible between 7
AM and Noon, mainly for locales along and south of I-80.

Southeast and southwest winds may gust over 40 mph this morning
and again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Friday...
  Limited Non Thunderstorm Wind Risk.
  Limited Snow Risk.

DISCUSSION...

While considerable uncertainty remains regarding the track of a
storm system on Friday, a potential for accumulating snow exists
across parts of the region to close out the week.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this morning mainly south of I-80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 55 mph.

LMZ740>745-280930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
326 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Gale force winds and or very hazardous waves are possible.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Feb 27, 9:22 AM CST, 1 hour before
Special Weather Statement
National Weather Service Chicago/Romeoville
922 AM CST Mon Feb 27 2023

ILZ020-021-106-107-271600-
Grundy IL-Southern Will IL-Kendall IL-Northern Will IL-
922 AM CST Mon Feb 27 2023

...Strong thunderstorms will impact portions of eastern Kendall,
northwestern Will and eastern Grundy Counties through 1000 AM CST...

At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Newark to Gardner. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Oswego and Coal City around 935 AM CST.
  Aurora, Naperville, Plainfield, Channahon, Minooka and Boulder
  Hill around 940 AM CST.
  Joliet around 945 AM CST.
  Shorewood around 950 AM CST.

Other locations impacted by these storms include Plattville and
Carbon Hill.

Including the following interstates...
 I-55 between mile markers 241 and 254.
 I-80 between mile markers 112 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4115 8837 4153 8846 4170 8835 4173 8825
      4172 8823 4140 8814
TIME...MOT...LOC 1522Z 210DEG 46KT 4150 8842 4117 8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Izzi

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 16:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Newton

When
February 27, 10:22 AM CST
Where
Newton County, 3 mi W of Brook
Reported by
Fire Department/Rescue
Coordinates
40.870, -87.427

Video was shared of a funnel cloud extending half way to the ground west of Brook.

Thunderstorm Wind, Benton

When
February 27, 12:06 PM EST
Where
Benton County, 3 mi S of Fowler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.577, -87.320

Roof damage was reported to outbuildings.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076722, 1076728.